Tag Archives | curcumin

Drug-related liver injury: call for better regulation of supplements

Continue Reading 0

Posted 26 July 2021

Medical Journal Australia – InSight 

DOCTORS at a Sydney liver transplant centre have raised concerns about the rising rate of drug-induced liver injury (DILI) cases linked to herbal and dietary supplements, warning these cases are often at the severest end of the spectrum.

Paracetamol remains the drug most commonly linked to DILI, a study of DILI cases at Royal Prince Alfred Hospital’s AW Morrow Gastroenterology and Liver Centre found.

There were 115 paracetamol-related cases and 69 non-paracetamol related cases at the centre over the 12 years to 2020. Of the non-paracetamol DILI cases, antibiotics and antifungals were the most commonly implicated medicines (19 cases). However, the proportion of cases linked with herbal and dietary supplements (15 cases) grew steadily over the period, from 15% to 47% of the non-paracetamol cases.

Cases linked with herbal or dietary supplements had especially poor prognoses, the study found, with 90-day … Read the rest

Continue Reading 0

Any benefit for fish oil, omega-3 supplements or curcumin?

Continue Reading 0

Posted 09 March 2018

“Fish oil or omega-3 supplements won’t help people with heart disease,” writes nutritionist Alice Callahan in Lifehacker. Her source is a recent JAMA Cardiology meta-study that looked at 10 trials with a total of 77, 917 participants and found that “supplementation with marine-derived omega-3 fatty acids for a mean of 4.4 years had no significant association with reductions in fatal or nonfatal coronary heart disease or any major vascular events.”

For years and years, people have sworn by the yellowing agent in turmeric as an exceptionally potent natural remedy for almost everything. But as Derek Lowe noted last year, “no curcumin trial has ever reported any convincing positive results.” 

Read these extracts in the context of the full article published in Reason

Read the rest
Continue Reading 0

FDA warns against curcumin injections

Continue Reading 0

Posted 19 September 2017

The FDA has received reports of patients who experienced hypersensitivity reactions immediately after received intravenous infusions of curcumin (a component of the spice turmeric) compounded with polyethylene glycol 40 castor oil. The PEG 40 castor oil was a component of a curcumin emulsion product compounded by a pharmacy, ImprimisRx, located in Irvine, California. One patient was being treated by a naturopath for eczema; the other was being treated for thrombocytopenia (low platelet count) at a “holistic health center.”

Hypersensitivity reactions to other intravenous products containing polyethylene glycol castor oil have been reported and are the subject of warnings for a number of FDA-approved drugs. On June 23, ImprimisRx recalled all unexpired products containing the ungraded PEG 40 castor oil. The FDA is concerned about the risks associated with compounded drugs, particularly those that use non-pharmaceutical grade components and ingredients that lack a USP monograph. The problems Read the rest

Continue Reading 0